Alert archive / Mississippi / Tornado Warnings in 2006

Tornado Warning 97, NWS New Orleans, LA

December 21, 2006Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 21, 2006, 2:50 PM CST for Harrison County, Mississippi. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2006, 2:50 PM CST (20:50 UTC)
Expired
Dec 21, 2006, 3:00 PM CST
In force
10 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 212050
TORLIX
MSC047-212100-
/O.NEW.KLIX.TO.W.0097.061221T2050Z-061221T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
250 PM CST THU DEC 21 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 300 PM CST

* AT 246 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SAUCIER...
  OR ABOUT 16 MILES SOUTH OF WIGGINS...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS WILL BE NEAR...
  RURAL HARRISON COUNTY AT 300 PM CST

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3059 8918 3061 8922 3063 8925 3068 8921
      3068 8896 3065 8899 3054 8908 3054 8911

$$

24
1 follow-up statement
000 
WWUS54 KLIX 212105
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 PM CST THU DEC 21 2006

MSC047-212114-
/O.EXP.KLIX.TO.W.0097.000000T0000Z-061221T2100Z/
HARRISON MS-
304 PM CST THU DEC 21 2006

...THE TORNADO WARNING FOR HARRISON COUNTY EXPIRED AT 300 PM CST...

NO REPORTS OF SEVERE WEATHER WERE RECEIVED WITH THIS STORM. AT 304 
PM...RADAR INDICATED THIS STORM OVER EXTREME SOUTHERN PART OF STONE 
COUNTY NEAR MCHENRY...MOVING AWAY FROM HARRISON COUNTY.

LAT...LON 3059 8918 3061 8922 3063 8925 3068 8921
      3068 8896 3065 8899 3054 8908 3054 8911

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 21, 8:26 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Dec 21, 8:26 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
826 AM CST THU DEC 21 2006

.UPDATE...HAVE DECIDED TO GO OUT WITH A FLOOD WATCH THIS MORNING
BASED ON PERSISTENT BANDS OF RAINFALL IMPACTING THE LOWER HALF OF
SE LA. RAINFALL AMOUNTS FROM LAST NIGHT ARE ALSO COMING QUITE HIGH
FROM AREAS IMPACTED BY THE MODERATE TO HEAVY RAINFALL WITH TOTALS
RANGING FROM 3 TO 5 INCHES. THE RAIN IS EXPECTED TO INCREASE IN
COVERAGE THROUGHOUT THE DAY AS THE COLD FRONT APPROACHES WITH THE
SHEAR AXIS REMAINING PRIMARILY STAGNANT.
&&

.PREV DISCUSSION...WET PATTERN CONTINUES TO EVOLVE THIS MORNING
AS A WEAK COLD FRONT CONTINUES TO MOVE SLOWLY EWD INTO SE LA AND S
MS. PERSISTENT RAIN BAND CONTINUES OVER THE SOUTHERN AND EASTERN
HALF OF THE FORECAST AREA AHEAD OF THE APPROACHING BOUNDARY. WHILE
DEEP LAYER INSTABILITY IS LACKING MINIMIZING THE THREAT FOR HEAVY
RAINFALL...STAGNANT SHEAR AXIS SHOULD REMAIN IN PLACE WITH
SLIGHTLY BETTER FORCING ACCOMPANYING THE FRONT. THIS WILL LEAD TO
CONTINUED OFF AND ON SHOWERS...ALONG WITH AN OCCASIONAL
TSTM...THROUGH TONIGHT BEFORE MOVING EAST FRI. THE THREAT FOR
FLASH FLOODING LOOKS MINIMAL FOR NOW GIVEN THE RELATIVELY HIGH FFG
VALUES...ALTHOUGH A CONTINUED SATURATION OF THE GROUND MAY LEAD TO
LOWER GUIDANCE VALUES LATER TODAY AND TONIGHT AND A FLOOD WATCH
MAY BE NECESSARY AT A LATER TIME.

THE OUTLOOK AREA LOOKS TO GET A BRIEF REPRIEVE FROM THE RAINFALL
SAT AS THE UPPER LOW HELPING TO DRIVE MUCH OF THE PRECIP MOVES OFF
TOWARD THE NE. A SECOND UPPER LOW THOUGH IS STILL EXPECTED TO DIVE
INTO S TX SUN AS AN ASSOCIATED LOW PRESSURE FEATURE DEVELOPS IN
THE WESTERN GULF. THE GFS STILL SHOWS THIS FEATURE TRACKING EWD
ACROSS THE NORTHERN GULF SUN AS THE UPPER LOW SWINGS THROUGH THE
LOWER MISSISSIPPI VALLEY. THERE LOOKS TO BE ENOUGH WRAP AROUND
MOISTURE TO WARRANT MORE RAIN INTO CHRISTMAS DAY. THIS ENERGY THEN
GETS TRANSPORTED TOWARD THE ATLANTIC BASIN BY TUE AS A THIRD UPPER
LOW DIVES SWD INTO THE REGION WITH A GOOD SURGE OF POLAR AIR IN
TACT. THIS SHOULD BRING WEATHER CONDITIONS BACK TO NEAR NORMAL FOR
THIS EARLY WINTER SEASON BY THE MIDDLE OF NEXT WEEK.
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ038-LAZ039-LAZ040-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.
GM...NONE.
MS...FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ077-MSZ080.
GM...NONE.
&&

09
Hazardous weather outlook, Dec 21, 12:33 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CST THU DEC 21 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221300-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1233 PM CST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
TONIGHT.

WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON ACROSS THE MISSISSIPPI COAST AND TONIGHT ACROSS THE
OUTLOOK AREA AS A WEAK COLD FRONT MOVES EASTWARD ACROSS THE REGION.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH SOME STORMS MAY
PRODUCE BRIEF HEAVY DOWNPOURS.

PERSISTENT BANDS OF RAIN THAT CONTINUE TO REDEVELOP MAY LEAD TO
PONDING ON ROADWAYS AND IN LOW LYING AREAS. FLOODING MAY ALSO
OCCUR IN SOME AREAS WHICH EXPERIENCE HEAVY RAINFALL. RAINFALL
TOTALS AROUND 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FRIDAY
MORNING.

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED
ALONG A SLOW MOVING COLD FRONT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED ALTHOUGH A FEW STORMS MAY AGAIN PRODUCE BRIEF HEAVY
RAINFALL.

IN ADDITION TO THE RAIN AND THUNDERSTORM THREAT...SMALL CRAFT
ADVISORIES MAY BE WARRANTED FOR THE COASTAL WATERS SATURDAY NIGHT
THROUGH CHRISTMAS DAY AS A SURFACE LOW PRESSURE FEATURE MOVES
EASTWARD ACROSS THE NORTHERN GULF.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE
ENCOURAGED TO MONITOR THE LATEST INFORMATION REGARDING THE
POSSIBILITY FOR LOCALIZED FLOODING TODAY THROUGH EARLY FRIDAY.

In the hours before

Special weather statement, Dec 21, 9:05 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
905 AM CST THU DEC 21 2006

LAZ061>064-211600-
ORLEANS-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
905 AM CST THU DEC 21 2006

...STRONG THUNDERSTORM OVER NEW ORLEANS METRO AREA...

AT 903 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE WEST BANK OF JEFFERSON AND ORLEANS
PARISHES.  THIS THUNDERSTORM IS MOVING TO THE NORTH NORTHEAST AT 30
MPH...AND WILL AFFECT PORTIONS OF NEW ORLEANS...GRETNA...CHALMETTE...
AND METAIRIE THROUGH 10 AM.  THIS THUNDERSTORM IS CAPABLE OF
PRODUCING HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR AND STRONG WINDS
OF UP TO 45 MPH.

32
Local storm report, Dec 21, 11:10 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CST THU DEC 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TORNADO          MARRERO                 29.89N 90.11W
12/21/2006                   JEFFERSON          LA   EMERGENCY MNGR

            A TORNADO DAMAGED SEVERAL HOMES IN MARRERO. ONE HOUSE HAD
            ROOF DAMAGE. OTHER HOMES HAD GUTTERS AND AWNINGS TORN
            OFF.

1015 AM     FLASH FLOOD      BELLE CHASSE            29.85N 90.00W
12/21/2006                   PLAQUEMINES        LA   EMERGENCY MNGR

            MANY HIGHWAYS FLOODED IN BELLE CHASSE AND IN BRAITHWAITE.

1043 AM     FLASH FLOOD      BRIDGE CITY             29.93N 90.16W
12/21/2006                   JEFFERSON          LA   EMERGENCY MNGR

            SEVERAL HOMES AND BUSINESSES WERE INUNDATED IN BRIDGE
            CITY...AVONDALE AND WAGGAMAN. SEVERAL HIGHWAYS ARE
            BLOCKED BY FLOOD WATERS AND BARRIERS.

1043 AM     FLASH FLOOD      METAIRIE                30.00N 90.18W
12/21/2006                   JEFFERSON          LA   EMERGENCY MNGR

            SEVERAL HOMES WERE INUNDATED BY FLOOD WATERS ALONG ALONG
            HOLLYWOOD DRIVE BEWEEN CRESTMONT AND RAIL ROAD TRACKS IN
            OLD METAIRIE.

&&
Local storm report, Dec 21, 11:32 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 AM CST THU DEC 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     FLASH FLOOD      BRIDGE CITY             29.93N 90.16W
12/21/2006                   JEFFERSON          LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT CONFIRMS ONE HOME WAS FLOODED IN
            BRIDGE CITY.

1129 AM     FLASH FLOOD      METAIRIE                30.00N 90.18W
12/21/2006                   JEFFERSON          LA   EMERGENCY MNGR

            EMERGENCY MANAGMENT CONFIRMS THAT THREE HOMES WERE
            FLOODED IN OLD METAIRIE.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 8:03 AM CSTFlood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson23 hr
Dec 21, 12:18 PM CSTSevere Thunderstorm WarningLIXHancock42 min
Dec 21, 12:57 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison33 min
Dec 21, 2:07 PM CSTFlash Flood WarningLIXHancock3 hr

Nearby

Tornado Warnings in Mississippi, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.